Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 39, NWS Little Rock, AR

July 23, 20144 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 23, 2014, 3:18 PM CDT for 4 counties in Arkansas. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 3:18 PM CDT (20:18 UTC)
Expired
Jul 23, 2014, 5:30 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, AR, Logan County, AR, Pope County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 99 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 3:25 PM CDTFLASH FLOODRussellville, ARFLASH FLOODING REPORTED IN RUSSELLVILLE.
Jul 23, 3:30 PM CDTFLASH FLOODRussellville, ARWATER WAS HALFWAY UP THE DOORS ON CARS IN PARTS OF RUSSELLVILLE.
Jul 23, 3:52 PM CDTFLASH FLOODKnoxville, ARTWO HOMES EVACUATED DUE TO HIGH WATER IN KNOXVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3863 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WGUS54 KLZK 232018
FFWLZK
ARC071-083-115-149-232230-
/O.NEW.KLZK.FF.W.0039.140723T2018Z-140723T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
318 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN WESTERN ARKANSAS...
  NORTHEASTERN YELL COUNTY IN CENTRAL ARKANSAS...
  SOUTH CENTRAL JOHNSON COUNTY IN WESTERN ARKANSAS...
  SOUTHERN POPE COUNTY IN CENTRAL ARKANSAS...

* UNTIL 530 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  CLUSTERS OF THUNDERSTORMS FROM A FEW MILES SOUTHEAST OF            
  CLARKSVILLE TO AROUND RUSSELLVILLE AND DARDANELLE. THE RADAR
  ESTIMATED 1 TO 2 INCHES OF RAIN IN MUCH OF THE WARNING AREA...
  WITH FLASH FLOODING LIKELY. WHILE PRECIPITATION WILL TAPER OFF 
  DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH    
  WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RUSSELLVILLE...       TOKALON...            TARAL...
  POTTSVILLE...         PINEY BAY REC AREA... MT NEBO SP...
  MOSLEY...             LONDON...             LAMAR...
  LAKE DARDANELLE STATE PARK...               LAKE DARDANELLE...
  KNOXVILLE...          GALLA CREEK WMA...    DOVER...
  DARDANELLE LOCK AND DAM...                  DARDANELLE...
  CABIN CREEK REC AREA...                     ATKINS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN!

&&

LAT...LON 3551 9340 3534 9286 3507 9308 3525 9361

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:28 PM CDT, 50 minutes earlier.

Area forecast discussion, Jul 23, 2:28 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
228 PM CDT WED JUL 23 2014

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
HIGH PRESSURE CONTINUES OVER THE WESTERN U.S. WITH A TROUGH OF LOW
PRESSURE OVER THE EASTERN U.S. THIS PATTERN WILL CONTINUE THROUGH
THE SHORT TERM PERIOD.

A COLD FRONT WILL CONTINUE TO MOVE THROUGH ARKANSAS THIS AFTERNOON
AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SOME OF THE STORMS COULD MOVE SLOWLY AND PRODUCE
HEAVY RAIN AND UP TO 2 TO 3 INCHES OF RAINFALL. EXPECT PRECIPITATION
TO DIMINISH THIS EVENING.

DRIER AIR WILL BE USHERED INTO THE STATE BEHIND THE FRONT. NO RAIN
IS EXPECTED FOR THURSDAY THROUGH SATURDAY. A SHORT WAVE WILL MOVE
INTO NORTHWEST ARKANSAS LATE SATURDAY. THIS WILL BRING A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE NORTH. THURSDAY WILL BE A
BIT COOLER...THEN A WARMING TREND WILL BEGIN FRIDAY AND SATURDAY AS
HIGH PRESSURE BUILDS INTO WESTERN ARKANSAS BRIEFLY.

&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY

SUNDAYS COLD FRONT IS LOOKING EVEN LESS IMPRESSIVE...QPF WISE...THAN
IT DID THIS TIME YESTERDAY AND LOWERED POPS ACCORDINGLY.
HOWEVER...NORTHWEST FLOW FOLLOWING FROPA WILL PROVIDE ANOTHER COOL
DOWN TO LINGER THROUGH THE FIRST FEW DAYS OF THE WORK WEEK. ADDED
SOME SLIGHT POPS TOWARDS THE END OF THE PERIOD AS THE UPPER LEVEL
PATTERN AMPLIFIES AND THE NEXT SYSTEM BUILDS OVER THE OK/TX
PANHANDLES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     67  84  62  89 /  30  10  10  10
CAMDEN AR         72  92  66  93 /  40  10  10  10
HARRISON AR       65  85  63  90 /  20  10  10  10
HOT SPRINGS AR    71  91  66  92 /  40  10  10  10
LITTLE ROCK   AR  71  88  65  91 /  30  10  10  10
MONTICELLO AR     71  91  65  93 /  40  10  10  10
MOUNT IDA AR      71  91  66  92 /  40  10  10  10
MOUNTAIN HOME AR  65  85  62  90 /  20  10  10  10
NEWPORT AR        68  84  62  89 /  30  10  10  10
PINE BLUFF AR     71  90  65  92 /  40  10  10  10
RUSSELLVILLE AR   70  88  65  91 /  20  10  10  10
SEARCY AR         69  86  63  90 /  30  10  10  10
STUTTGART AR      71  87  64  91 /  40  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...51 / LONG TERM...61
Hazardous weather outlook, Jul 23, 3:15 PM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 PM CDT WED JUL 23 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
315 PM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH ARKANSAS THIS AFTERNOON AND EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG AND
AHEAD OF THE FRONT...WITH STRONG AND SEVERE STORMS POSSIBLE. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY
RAINFALL WILL ALSO BE POSSIBLE...RESULTING IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51/44

In the hours before

Special weather statement, Jul 23, 2:03 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
203 PM CDT WED JUL 23 2014

ARZ022-031-038-231930-
CONWAY AR-POPE AR-YELL AR-
203 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN YELL...
SOUTHEASTERN POPE AND WESTERN CONWAY COUNTIES UNTIL 230 PM CDT...

AT 204 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF JERUSALEM...OR 15 MILES
NORTHWEST OF MORRILTON...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PETIT JEAN MTN...     LAKE ATKINS...        JERUSALEM...
  HATTIEVILLE...        HAPPY BEND...         GALLA CREEK WMA...
  ATKINS...             KENWOOD...            ECONOMY...
  BLACKWELL...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 90 AND 103.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3509 9280 3516 9306 3542 9290 3540 9278
TIME...MOT...LOC 1904Z 014DEG 19KT 3535 9285

55
Special weather statement, Jul 23, 2:18 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
218 PM CDT WED JUL 23 2014

ARZ012-021-232000-
JOHNSON AR-NEWTON AR-
218 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON AND CENTRAL
JOHNSON COUNTIES UNTIL 300 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF DEVILS KNOB...OR NEAR
FALLSVILLE...MOVING SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAND...           WALNUT...             LUDWIG LAKE...
  HORSEHEAD LAKE...     DEVILS KNOB...        SALUS...
  OZONE...              OARK...               HILLCREST...
  HARMONY...            FALLSVILLE...         DIXON RIDGE...
  CATALPA...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3582 9335 3549 9340 3554 9367 3577 9354
      3577 9352 3580 9353 3584 9351
TIME...MOT...LOC 1917Z 014DEG 13KT 3575 9345

46
Special weather statement, Jul 23, 2:20 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 PM CDT WED JUL 23 2014

ARZ021-030-231950-
JOHNSON AR-LOGAN AR-
220 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 245 PM CDT...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF HARTMAN...OR 9 MILES
NORTHEAST OF PARIS...MOVING SOUTH AT 15 MPH.

WIND GUSTS MAY REACH 40 TO 50 MPH WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PARIS...              SUBIACO...            HINKLE...
  HARTMAN...            COVE LAKE...          WILKINS...
  DRIGGS...             CORLEY...             COAL HILL...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3538 9374 3538 9371 3543 9372 3547 9370
      3546 9357 3520 9358 3523 9379
TIME...MOT...LOC 1920Z 008DEG 11KT 3539 9366

46
Local storm report, Jul 23, 2:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             MOUNTAIN HOME           36.34N 92.38W
07/23/2014  E0.88 INCH       BAXTER             AR   TRAINED SPOTTER

&&

46
Local storm report, Jul 23, 2:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
231 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     2 N MOUNTAIN HOME       36.36N 92.38W
07/23/2014  E60 MPH          BAXTER             AR   TRAINED SPOTTER

            THUNDERSTORM GUSTS WERE ESTIMATED AROUND 60 MPH A COUPLE
            OF MILES NORTH OF MOUNTAIN HOME.

&&

46
Local storm report, Jul 23, 3:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CDT WED JUL 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 N ATKINS              35.28N 92.94W
07/23/2014  E0.75 INCH       POPE               AR   PUBLIC

            PENNY SIZED HAIL JUST NORTH OF ATKINS.

&&

225

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:16 PM CDTSevere Thunderstorm WarningLZKFulton, Sharp44 min
Jul 23, 1:53 PM CDTSpecial Weather StatementLZKJohnson22 min
Jul 23, 1:56 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard49 min
Jul 23, 2:03 PM CDTSpecial Weather StatementLZKConway27 min
Jul 23, 2:14 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell46 min
Jul 23, 2:18 PM CDTSpecial Weather StatementLZKJohnson42 min
Jul 23, 2:20 PM CDTSpecial Weather StatementLZKLogan30 min
Jul 23, 2:20 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion40 min
Jul 23, 2:37 PM CDTSevere Thunderstorm WarningLZKConway, Pope, Yell38 min
Jul 23, 2:45 PM CDTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard, Marion, Searcy, Stone45 min
Jul 23, 3:00 PM CDTSevere Thunderstorm WarningLZKLogan, Scott, Yell60 min
Jul 23, 3:25 PM CDTSpecial Weather StatementLZKSearcy, Stone30 min
Jul 23, 3:31 PM CDTFlash Flood WarningLZKJohnson, Logan, Scott, Yell119 min
Jul 23, 3:33 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson, White, Woodruff57 min
Jul 23, 3:41 PM CDTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk, Scott, Yell64 min
Jul 23, 3:58 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Izard, Sharp, Stone, White34 min
Jul 23, 3:59 PM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Garland, Perry, Pulaski, Saline46 min
Jul 23, 4:12 PM CDTSevere Thunderstorm WarningLZKCleburne, Faulkner, Lonoke, Monroe, Prairie, White and 1 more48 min
Jul 23, 4:26 PM CDTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring, Montgomery, Pike, Polk49 min
Jul 23, 4:38 PM CDTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski52 min
Jul 23, 4:43 PM CDTSpecial Weather StatementLZKGrant, Hot Spring, Saline47 min
Jul 23, 4:58 PM CDTSevere Thunderstorm WarningLZKLonoke, Monroe, Prairie, Pulaski47 min
Jul 23, 5:00 PM CDTSevere Thunderstorm WarningLZKClark, Dallas, Garland, Grant, Hot Spring, Jefferson and 2 more45 min
Jul 23, 5:15 PM CDTSevere Thunderstorm WarningLZKClark, Garland, Hot Spring45 min
Jul 23, 5:24 PM CDTFlash Flood WarningLZKLonoke, Pulaski, Saline2 hr
Jul 23, 5:31 PM CDTSevere Thunderstorm WarningLZKArkansas, Jefferson, Lonoke, Prairie, Pulaski29 min
Jul 23, 5:38 PM CDTSevere Thunderstorm WarningLZKCalhoun, Clark, Cleveland, Dallas, Grant, Hot Spring and 3 more37 min
Jul 23, 5:48 PM CDTSevere Thunderstorm WarningLZKClark, Ouachita27 min
Jul 23, 6:00 PM CDTSevere Thunderstorm WarningLZKArkansas, Calhoun, Clark, Cleveland, Dallas, Grant and 5 more45 min
Jul 23, 6:22 PM CDTSevere Thunderstorm WarningLZKOuachita38 min
Jul 23, 6:42 PM CDTSevere Thunderstorm WarningLZKBradley, Calhoun, Cleveland, Ouachita38 min

Nearby

Flash Flood Warnings in Arkansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.